High Wind, Ziebach
- When
- December 12, 9:00 PM MST to December 13, 2:00 AM MST
- Where
- Ziebach forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.980, -101.666 (the zone’s center; the record gives no point)
A strong cold front moved through during the overnight hours, bringing gusty northwest winds to the western and south central South Dakota plains. The strongest winds were from parts of northwest to south central South Dakota, where gusts to 65 mph were recorded.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong cold front moved through during the overnight hours, bringing gusty northwest winds to the western and south central South Dakota plains. The strongest winds were from parts of northwest to south central South Dakota, where gusts to 65 mph were recorded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 12, 4:22 PM MST, 4 hours 38 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
422 PM MST Tue Dec 12 2017
.DISCUSSION...(This Evening Through Tuesday)
Issued at 236 PM MST Tue Dec 12 2017
Upper level analysis has highly amplified flow with a trof across
the East Coast, and large ridge across the western CONUS. Strong
upper shortwave is currently just topping the ridge across
Alberta. Skies are mostly clear across SD, with some smoke in the
southern Black Hills and along the eastern foothills. At the
surface, low pressure is located across south central Canada, with
the warm front through the eastern Dakotas. Temperatures at 2pm are
very mild, in the 50s and low 60s, and winds are out of the west
at 10 to 20 mph.
Another fast-moving shortwave will push through the Northern
Plains tonight. Models remain in good agreement with this system,
which looks very similar to the one Sunday night/Monday morning.
CONSMOS is showing advisory criteria winds for much of the western
SD plains, but NAM and GFS forecast soundings are showing 50+ kt
winds mixing down again, especially just east of the Black Hills.
This is supported by another 5-6 mb pressure difference over the
Hills with 40-50 kt boundary layer winds. The strongest winds are
expected to be after midnight into early Wednesday morning with
the strongest CAA and pressure rises. A High Wind Warning is in
effect from Sturgis to Rapid City and areas just east of the
Black Hills. A Wind Advisory is in effect for the rest of the SD
plains from late tonight through late Wednesday afternoon. Highs
Wednesday will be cooler, in the 40s.
Yet another shortwave will cross the region Wednesday night into
Thursday morning, bringing a reinforcing shot of cold air and gusty
winds. Winds on Thursday don't look quite as strong as
tonight/Wednesday; however, a little more moisture is associated
with this system, bringing a chance for some light snow. Highs
Thursday will be mainly in the 30s.
The upper ridge axis will shift over the region Friday, as a
stronger wave moves over the Pacific Northwest. Highs Friday will
warm back into the 50s, but chances for precip will increase Friday
night into Saturday as the wave crosses the Rockies. Highs this
weekend look to be in the upper 30s to upper 40s.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 415 PM MST Tue Dec 12 2017
VFR conditions are expected through Wednesday. Cold front will
move through the area tonight. Strong northwest winds will develop
behind the cold front with gusts of 40-50kt over the South Dakota
plains. The winds will diminish Wednesday afternoon.
&&
.FIRE WEATHER...A strong cold front will move through the Black
Hills area late this evening. Northwest winds across the southern
Black Hills will increase around midnight to 20 to 25 mph with
gusts to 35 mph. These winds will persist through Wednesday
morning, then begin to slowly decrease by late morning to early
afternoon. Temperatures will be cooler on Wednesday, with highs
only in the lower 40s. Minimum afternoon RHs will fall to around
30 to 35 percent across the southern Black Hills.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 3 AM MST /4 AM CST/ to 3 PM MST /4 PM CST/
Wednesday for SDZ042>044-046-047-049.
Wind Advisory from 11 PM this evening to 3 PM MST Wednesday for
SDZ001-002-012>014-025-030-032-074.
High Wind Warning from 11 PM this evening to noon MST Wednesday
for SDZ026-031-072-073.
Wind Advisory from noon to 3 PM MST Wednesday for SDZ026-031-072-
073.
WY...None.
&&
DISCUSSION...15
AVIATION...7Hazardous Weather Outlook National Weather Service Rapid City SD 152 PM MST Tue Dec 12 2017 WYZ054>056-058-071-131000- Northern Campbell-Southern Campbell-Western Crook-Weston- Northeastern Crook- 152 PM MST Tue Dec 12 2017 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A cold front will cross the area tonight. Northwest winds will gust around 35 mph at times. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Gusty west to northwest winds will continue on Wednesday, then will diminish Wednesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-025-027-030-032-041>044-046-047-049-074-131000- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Southern Foot Hills-Custer Co Plains-Haakon- Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Hermosa Foot Hills- 152 PM MST Tue Dec 12 2017 /252 PM CST Tue Dec 12 2017/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...This Afternoon and Tonight A cold front will cross the area tonight. Northwest wind gusts up to 50 mph are expected. A Wind Advisory will be in effect from late this evening into Wednesday afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Gusty west to northwest winds will continue on Wednesday, then will diminish Wednesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ026-031-072-073-131000- Rapid City-Pennington Co Plains-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains- 152 PM MST Tue Dec 12 2017 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...This Afternoon and Tonight A strong cold front will cross the area tonight. Gusts around 60 mph are expected. A High Wind Warning will be in effect from late this evening through Wednesday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Gusty west to northwest winds will continue on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-028-029-WYZ057-131000- Northern Black Hills-Central Black Hills-Southern Black Hills- Wyoming Black Hills- 152 PM MST Tue Dec 12 2017 This Hazardous Weather Outlook is for portions of the Black Hills. .DAY ONE...This Afternoon and Tonight A cold front will cross the area tonight. Gusts around 40 mph are expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Gusty west to northwest winds will continue on Wednesday, then diminish Wednesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
10 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729674, 729681, 729682, 729675, 729676, 729678, 729673, 729677, 729679, 729680.